New York, 2010

Damaging Winds in New York, September 7, 2010

September 7, 2010 · NWS BUF · 4 events in 2 counties and zones

A cold front crossed the western New York during the evening hours. A thunderstorm accompanying the front produced wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front crossed the western New York during the evening hours. A thunderstorm accompanying the front produced wind gusts to 60 mph. The winds downed trees and wires in Findley Lake in Chautauqua county and Alabama, Pembroke and Darien in Genesee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 7, 4:30 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 7, 4:30 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
530 PM EDT TUE SEP 7 2010

.SYNOPSIS...
LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL TRACK INTO
SOUTHERN ONTARIO TONIGHT AND SWING A STRONG COLD FRONT THROUGH THE
AREA. THIS WILL BRING A ROUND OF SHOWERS AND A FEW THUNDERSTORMS
ALONG THE COLD FRONT THIS EVENING...THEN WILL USHER IN A FRESH
BATCH OF COOLER AIR FOR THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AN ANOMALOUSLY DEEP AND COOL LOW OVER THE CENTRAL GREAT LAKES AT MID
AFTERNOON WILL MOVE EAST ACROSS SOUTHERN TONIGHT AND TO QUEBEC
PROVINCE ON WEDNESDAY. BOUNDARY PERHAPS BEST DEFINED BY THE DEW
POINT GRADIENT...WITH THE WIND SHIFT SUBTLE AND TRAILING THE
CONVECTION. OVER THE PAST COUPLE HOURS...SHOWERS AND THUNDERSTORMS
HAVE EXPANDED ACROSS CENTRAL OHIO. CONSENSUS SUGGESTS WIND FIELD
IS FAVORABLE FOR STRONG THUNDERSTORMS...WITH 850 MB WINDS
INCREASING TO AROUND 50 KTS...WITH SOME DIRECTIONAL SHEAR.
INSTABILITY REMAINS THE LIMITING FACTOR. A NARROW BAND OF DEW
POINTS IN THE 60S IS QUICKLY ADVECTING AHEAD OF THE
BOUNDARY...WITH WATER VAPOR SHOWING AT LEAST A SOME FUNNELING OF
TROPICAL MOISTURE. THIS MOISTURE IS OF COURSE THE KEY TO
INSTABILITY...WITH ACTIVITY UPSTREAM IN OHIO SUGGESTING SUFFICIENT
INSTABILITY FOR SOME STRONG TO SEVERE STORMS. THE QUESTION FOR US
WILL BE HOW MUCH MOISTURE MAKES IT IN AHEAD OF THE BOUNDARY. THUS
FAR HRRR HAS PROVEN TO HAVE A GOOD HANDLE ON THIS...WITH LATEST
RUNS SUGGESTING THE SOUTHERN TIER MAY SEE SOME DECENT
THUNDERSTORMS EARLY EVENING. FORECAST SOUNDINGS SUGGEST LESS
POTENTIAL FOR SURFACE BASED CONVECTION AFTER 03Z OR SO. BASED ON
THIS...WILL UPDATE ZONES AND ADD A MENTION OF GUSTY WINDS SOUTH OF
BUFFALO AND ON LAKE ERIE. WILL LEAVE OUT NORTH OF I-90 FOR
NOW...THINKING MOISTURE WILL BE TOO LITTLE TO LATE. AGAIN...FOCUS
WILL BE BETWEEN 7 PM AND 10 PM...MAINLY IN THE SOUTHERN TIER.
OTHERWISE...SHARPEN AND TWEAK POPS BASED ON RADAR AND LATEST MODEL DATA.

MUCH COOLER AIR FOLLOWING THE FRONT WILL SET LAKE EFFECT CLOUDS AND
SHOWERS TO THE EAST OF LAKES ERIE AND ONTARIO. NAM/GFS/SREF ALL SHOW
SOME LAKE EFFECT WITH THE HIGHER POPS TO THE EAST OF  LAKE ONTARIO
WITH THE LONGER FETCH AND COOLER 850MB TEMPS. WILL HAVE CHANCE POPS
EAST OF LAKE ERIE AND LIKELY POPS FOR THE EASTERN LAKE ONTARIO
COUNTIES. WITH THE COOLER AIR ALOFT AND GREATER INSTABILITY...EXPECT
CLOUDIER SKIES INLAND DURING WED AFTERNOON.

TEMPS TONIGHT WILL FALL TO THE MIDDLE 50S FOLLOWING THE FRONTAL
PASSAGE...THEN RECOVER ONLY TO THE LOWER TO MID 60S ON WEDNESDAY
WITH THE CLOUD COVER AND CONTINUED COLD ADVECTION.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WEDNESDAY NIGHT AND THURSDAY A LONGWAVE TROUGH WILL SHARPEN OVER
SOUTHEAST CANADA AND NEW ENGLAND AS A MID LEVEL CUTOFF LOW MOVES
FROM SOUTHERN QUEBEC INTO MAINE. THIS WILL KEEP A COOL/MOIST
CYCLONIC FLOW ACROSS THE LOWER LAKES THROUGH MUCH OF THE SHORT TERM
PERIOD. THE BEST CHANCES FOR MORE WIDESPREAD SYNOPTIC SCALE PRECIP
WILL BE ACROSS THE NORTH COUNTRY IN CLOSER PROXIMITY TO THE MID
LEVEL CUTOFF AND SURFACE LOWS. SEVERAL VORTICITY MAXIMA WILL ROTATE
ACROSS NEW ENGLAND AROUND THE MID LEVEL CUTOFF...THE MOST NOTABLE OF
WHICH WILL CROSS THE SAINT LAWRENCE VALLEY LATE WEDNESDAY NIGHT AND
THURSDAY MORNING. THE COVERAGE OF SYNOPTIC SCALE SHOWERS WILL
DIMINISH WITH WESTERN EXTENT...ALTHOUGH A FEW BRIEF SHOWERS CANNOT
BE RULED OUT EVEN ACROSS WESTERN NY THROUGH THURSDAY.

WITH 850MB TEMPS DOWN AROUND +6C...LAKE EFFECT RAIN POTENTIAL IS
ALSO A CONSIDERATION. LAKE TEMPERATURES ARE SEVERAL DEGREES COOLER
THAN THE EVENT THIS PAST WEEKEND...AND 850MB TEMPS ARE SEVERAL
DEGREES WARMER. THIS COMBINATION WILL RESULT IN LESS INSTABILITY
THAN THE WEEKEND EVENT...WITH CONDITIONAL INSTABILITY AS OPPOSED TO
MODERATE. LAKE INDUCED CAPE WILL BE AROUND 400J/KG WITH EQUILIBRIUM
LEVELS AROUND 13K FEET. ALSO...INITIAL WESTERLY FLOW EARLY WEDNESDAY
EVENING WILL GRADUALLY BECOME MORE NORTHWEST LATER WEDNESDAY NIGHT
AND THURSDAY. THE SHORTENING FETCH WILL ALSO CREATE A LESS FAVORABLE
ENVIRONMENT FOR ORGANIZED LAKE EFFECT RAIN...ALTHOUGH SHOWERS WILL
STILL BE POSSIBLE THROUGH THE PERIOD.

OFF LAKE ONTARIO...LATEST MESOSCALE MODEL GUIDANCE AND OVERALL
SYNOPTIC SETTING SUGGESTS A DECENT BAND OF LAKE EFFECT RAIN MAY BE
ONGOING EARLY WEDNESDAY EVENING ACROSS OSWEGO COUNTY. AS BOUNDARY
LAYER FLOW VEERS MORE NORTHWEST OVERNIGHT...EXPECT THIS TO PUSH TO
THE SOUTHEAST CORNER OF THE LAKE AND TEND TO BREAK APART INTO
SCATTERED SHOWERS OVERNIGHT AS THE FETCH DIMINISHES AND FLOW BECOMES
MORE NORMAL TO THE LONG AXIS OF THE LAKE. WHILE LAKE EFFECT WILL
DIMINISH...EXPECT A GENERAL INCREASE IN WRAP AROUND AND UPSLOPE
SHOWERS OVERNIGHT AS THE MID LEVEL LOW DIGS INTO NEW ENGLAND. EXPECT
MORE OF THE SAME THURSDAY WITH A COMBINATION OF LAKE ENHANCED AND
WRAP AROUND SHOWERS EAST AND SOUTHEAST OF LAKE ONTARIO.

OFF LAKE ERIE...CONDITIONS WILL BE LESS FAVORABLE WITH A SHORT WNW
OR NW FETCH. SYNOPTIC SCALE MOISTURE WILL ALSO BE MORE SHALLOW AND
KEEP THE FAVORABLE CLOUD MICROPHYSICS ZONE WELL ABOVE THE LAKE
INDUCED MIXED LAYER. GIVEN THE LESS FAVORABLE CONDITIONS...WILL ONLY
GO WITH CHANCE POPS SOUTHEAST OF LAKE ERIE. IF ANY SHOWERS DO FORM
THEY WILL BE LIGHT AND FOCUS ACROSS THE HIGHER TERRAIN OF THE
CHAUTAUQUA RIDGE WHERE UPSLOPE FLOW WILL GIVE AN ADDED BOOST.

BY FRIDAY THE MID LEVEL LOW AND ASSOCIATED SURFACE LOW WILL PULL OUT
INTO ATLANTIC CANADA AND LOOSEN THEIR GRIP ON THE LOWER LAKES. A
RIDGE OF HIGH PRESSURE SURFACE AND ALOFT WILL BEGIN TO BUILD INTO
THE AREA WITH A RETURN TO SUNSHINE ACROSS WESTERN NY. STILL MAY SEE
A FEW LINGERING SHOWERS EAST OF LAKE ONTARIO...BUT THIS TOO SHOULD
END BY FRIDAY EVENING AS THE LOW MOVES AWAY.

IT WILL BE QUITE COOL THURSDAY AND FRIDAY WITH 850MB TEMPS AROUND
+6C. THIS WILL SUPPORT HIGHS IN THE MID 60S ACROSS LOWER ELEVATIONS
THURSDAY WITH SOME UPPER 50S ACROSS HIGHER TERRAIN...ESPECIALLY EAST
OF LAKE ONTARIO WHERE CLOUDS AND SHOWERS WILL BE MORE NUMEROUS. ON
FRIDAY ONLY EXPECT TO TACK ON A FEW DEGREES WITH UPPER 60S ACROSS
LOWER ELEVATIONS AND LOW TO MID 60S HIGHER TERRAIN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AT THE START OF THE PERIOD A NARROW RIDGE OF HIGH PRESSURE SURFACE
AND ALOFT WILL BUILD OVER THE LOWER LAKES AND BRING A SUNNY DAY ON
SATURDAY WITH SEASONABLE TEMPERATURES. MEDIUM RANGE MODEL GUIDANCE
IS IN BETTER AGREEMENT TODAY WITH THE TIMING AND AMPLITUDE OF THE
NEXT SYSTEM TO APPROACH THE AREA LATER SATURDAY NIGHT OR SUNDAY. THE
NEW 12Z GFS AND ECMWF ARE BOTH TIGHTLY CLUSTERED AROUND A COMMON
SOLUTION AND HAVE GOOD SUPPORT FROM THE GEFS MEAN. BOTH MODELS TAKE
ANOTHER PACIFIC SYSTEM ACROSS SOUTHERN CANADA WITH A WEAKENING MID
LEVEL TROUGH CROSSING THE LOWER LAKES ON SUNDAY. THE ASSOCIATED
SURFACE FRONT WILL BE OCCLUDED WITH LITTLE PUSH OF COOLER AIR BEHIND
IT. PREVIOUS CONTINUITY LOOKS GOOD FOR THIS PERIOD AND WILL CONTINUE
WITH CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY. DRY WEATHER SHOULD
RETURN FOR MONDAY BEHIND THE WEAK FRONTAL PASSAGE.

BY TUESDAY OF NEXT WEEK MODELS BEGIN TO DIVERGE SOMEWHAT...AS TO BE
EXPECTED ON DAY 7. THE GFS IS MOST AGGRESSIVE IN DROPPING A BACKDOOR
FRONT ACROSS THE AREA BY EARLY TUESDAY. THE ECMWF IS A LITTLE SLOWER
AND KEEPS THE LOWER LAKES ON THE WARM SIDE OF THE BOUNDARY FOR
TUESDAY. 12Z GEFS ENSEMBLE MEMBERS SHOW A SPLIT WITH SOME MEMBERS
SUPPORTING THE FASTER OPERATIONAL GFS AND SOME IN THE SLOWER ECMWF
CAMP. FOR NOW WILL JUST USE LOW CHANCE POPS ON TUESDAY AND LEAN
TOWARDS THE WARMER ECMWF FOR TEMPS.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
COLD FRONT WILL MOVE THROUGH BETWEEN 00Z AND 06Z WITH A NARROW SWATH
OF SHOWERS AND ISOLATED THUNDER. LACK OF MOISTURE WILL LIMIT THE
STRENGTH OF THE PRECIP SO EXPECT VFR CONDITIONS TO PREVAIL EVEN
DURING FRONTAL PASSAGE...ALTHOUGH A BRIEF DOWNPOUR MAY ACCOMPANY ANY
THUNDERSTORMS. DRY SLOT WILL WORK INTO THE AREA BEHIND THE FRONTAL
PASSAGE.

LAKE EFFECT CLOUDS AND PRECIP SET UP ON WEDNESDAY WHICH WILL MAINLY
AFFECT KJHW AND KART. STILL DONT EXPECT CIGS TO BE LOWER THAN LOW
VFR RANGE NOR EXPECT HEAVIER/STEADIER PRECIP TO DIRECTLY IMPACT KJHW
OR KART.

OUTLOOK...
WEDNESDAY AND THURSDAY...VFR/MVFR WITH A CHANCE OF SHOWERS...
EXCEPT EAST OF LAKE ONTARIO WHERE SHOWERS WILL BE LIKELY.
FRIDAY AND SATURDAY...MAINLY VFR.
SUNDAY...MVFR IN SCATTERED SHOWERS.

&&

.MARINE...
SOUTH AND SOUTHWEST WIND AHEAD OF THE COLD FRONT WILL TURN SHARPLY
TO THE WEST AND NORTHWEST FOLLOWING FRONTAL PASSAGE THIS EVENING.
SMALL CRAFT CRITERIA WIND AND WAVES WILL SPREAD OUT ACROSS BOTH
LAKES. VERY LITTLE BREAK IN THE HIGHER WINDS AND WAVES IS EXPECTED
THROUGH AT LEAST THURSDAY AS A STRONG COLD FRONT  CROSSES THE AREA
TONIGHT...WITH A FAIRLY STRONG PRESSURE GRADIENT AND COLD ADVECTION
FOLLOWING IN ITS WAKE FOR BOTH WEDNESDAY AND THURSDAY. WILL EXTEND
THE SMALL CRAFT ADVISORY THROUGH THURSDAY EVENING...AND IT COULD GO
EVEN FURTHER SHOULD THESE CONDITIONS CONTINUE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THURSDAY FOR LEZ020-040-
         041.
         SMALL CRAFT ADVISORY UNTIL 10 PM EDT THURSDAY FOR
         LOZ042>045.

&&

SYNOPSIS...WCH
NEAR TERM...APFFEL/WCH
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...WCH
MARINE...APFFEL/WCH
Hazardous weather outlook, Sep 7, 4:14 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
514 AM EDT TUE SEP 7 2010

NYZ001>008-010>014-019>021-085-080915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
514 AM EDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-080915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
514 AM EDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS ARE POSSIBLE WEDNESDAY. AN AREA OF LOW PRESSURE
WILL MOVE FROM THE UPPER GREAT LAKES THIS AFTERNOON TO SOUTHERN
QUEBEC BY WEDNESDAY AFTERNOON WITH A STRONG COLD FRONT CROSSING
LAKE ERIE AND ONTARIO THIS EVENING. MUCH COOLER AIR WILL RUSH
BACK INTO THE REGION ON GUSTY WEST WINDS. AT THIS TIME IT STILL APPEARS
SUSTAINED WINDS WILL STAY JUST BELOW GALE FORCE...ALTHOUGH THERE
ARE LIKELY TO BE GALE FORCE GUSTS LATER WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-080915-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
514 AM EDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

In the hours before

Special weather statement, Sep 7, 4:38 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
538 PM EDT TUE SEP 7 2010

NYZ019-020-085-072245-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-
538 PM EDT TUE SEP 7 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 31 MILES WEST OF WESTFIELD...
  AND MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  DUNKIRK AND FREDONIA...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4228 7975 4240 7949 4250 7936 4257 7916
      4267 7907 4270 7906 4275 7896 4246 7878
      4225 7977

TJP
Special weather statement, Sep 7, 5:42 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
642 PM EDT TUE SEP 7 2010

NYZ010>012-085-072345-
ERIE NY-GENESEE NY-WYOMING NY-
642 PM EDT TUE SEP 7 2010

...SHOWERS AND THUNDERSTORMS MOVING INTO THE BUFFALO AREA...

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS ON
  LAKE ERIE...MOVING TOWARD THE BUFFALO METRO AREA AND THE SOUTH
  TOWNS.

THOSE LOCATED IN DOWNTOWN BUFFALO AND THE SOUTH TOWNS CAN EXPECT A
BRIEF PERIOD OF HEAVY RAIN...AND POSSIBLY A STRIKE OR TWO OF
LIGHTNING. GUSTY WINDS ARE POSSIBLE AS THIS WEATHER MOVES THROUGH
BETWEEN 645 PM AND 745 PM.

LAT...LON 4275 7896 4275 7892 4279 7887 4285 7887
      4291 7892 4296 7892 4304 7872 4314 7816
      4290 7805 4270 7905 4271 7905

APFFEL

The radar

The Buffalo radar (KBUF), 121 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
September 7, 5:42 PM EST
Where
Chautauqua County, 1.24 mi NE of Findley Lake
Measured
44 kt (51 mph) measured gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.130, -79.710

Thunderstorm Wind, Genesee

When
September 7, 7:42 PM EST
Where
Genesee County, 1.22 mi SE of Alabama
Measured
50 kt (58 mph) measured gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.090, -78.380

Thunderstorm Wind, Genesee

When
September 7, 7:50 PM EST
Where
Genesee County, 0.51 mi E of Pembroke
Measured
51 kt (59 mph) measured gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.000, -78.440

Thunderstorm Wind, Genesee

When
September 7, 8:14 PM EST
Where
Genesee County, Darien
Measured
51 kt (59 mph) measured gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.900, -78.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262743, 262745, 262744, 262746.